You carefully applied your SPF 30 sunscreen, wore a wide-brimmed hat, and spent only 30 minutes outdoors gardening in the late afternoon. Yet you’re now suffering from a red, itchy, painful sunburn. So what gives?
Instead of a common sunburn, the culprit could be photosensitivity, also called sun sensitivity, sun allergy, or sun poisoning. This uncomfortable skin reaction to ultraviolet (UV) light is often triggered by medication.
Photosensitivity is most common in people with fair complexions who burn easily. The good news: The most common sensitivities can often be avoided or treated successfully, depending on the cause.
The type of photosensitivity that occurs in response to a medication is called a phototoxic reaction.
That occurs when UV rays cause certain photoactive chemicals, such as those in some drugs, to interact with skin cells, leading to tissue damage. This reaction causes your skin to burn more quickly and after less sun exposure than normal.
As a result of this type of reaction, you may be at increased risk for skin cancer.
A rash, which can resemble a severe or exaggerated sunburn, develops on your skin within minutes to hours of being exposed to the sun. Facial areas shielded from the sun are spared from a rash. Those areas include beneath the chin, under the nose, and on the upper lip.
Reactions can range from mild to severe. The rash can be itchy and inflamed, sometimes with hives, raised or “sac-like” bumps, or in more severe cases, blisters. It will typically go away on its own in a day or so as long as you stay out of the sun.
Dozens of drugs can cause sun sensitivity. Not everyone who takes photoactive drugs will have a reaction when exposed to the sun. And, if you have a reaction, you won’t necessarily have one the next time you’re in the sun.
Believe it or not, a margarita can cause photosensitivity in some people. That’s because the lime in the cocktail contains substances called furocoumarins. When furocoumarins are exposed to sunlight, they can provoke a photosensitive reaction. Not surprisingly, it can affect bartenders who squeeze limes when they mix drinks.
Reactions occur only in those areas of the skin exposed to both the substance and the sun, often on the hands and arms. The rash may appear in odd patterns that reflect how the substances were handled. After the reaction clears, it’s sometimes replaced with hyper-pigmented skin that can persist for months or even years. Skin can also thicken and scar.
Plant-derived substances that can cause phototoxicity include parsley, celery, wild parsnip, and citrus fruits, especially limes and lemons. While reactions related to ingesting plants are rare, a few cases in which patients consumed large amounts of celery followed by light therapy or tanning salon use have been reported.
A less common type of photosensitivity is photoallergy. This reaction usually occurs after you apply a photoactive substance to your skin or take a photoactive drug. Exposure to UV rays causes the substance or drug to change chemically, setting off an immune system reaction in the form of a rash.
Photoallergy typically develops 24 to 72 hours after sun exposure, causing redness, scaling, itching, and sometimes blisters and peeling. Unlike phototoxicity, photoallergic reactions can spread to skin not exposed to the sun. Some of the drugs that cause phototoxicity can also cause photoallergy.
Other common triggers include:
• Musk ambrette, 6-methylcoumarin, or sandalwood oil (fragrances found in creams, lotions, soaps, detergents, perfumes, and after-shave lotions)
• Sunscreen products containing PABA and its derivatives, cinnamates, benzophenones, and salicylates
• Nonsteroidal anti-inflammatory drugs, especially topical and oral ketoprofen and topical diclofenac
Some people have a photosensitive disorder that causes eruptions of the skin when exposed to the sun. Photosensitivity can also be a symptom of an existing condition, such as lupus, or a rare, usually inherited disorder called porphyria.
Medical conditions that cause photosensitivity include:
• Polymorphous light eruption. Small itchy, red bumps or raised or scaly patches of skin typically appear within 30 minutes to several hours of sun exposure. It mostly affects women before they reach age 30. It can reappear every year in the spring or early summer when people become more exposed to sunlight than in winter.
The eruption usually subsides on its own, but it can take several weeks. As summer progresses, people with this condition who continue to go out in the sun generally become less sensitive to its effects. Severe cases may require oral medications.
• Chronic actinic dermatitis. This condition is a rare, light-induced eczema that affects exposed skin, often occurring on the face, neck, hands, scalp, and upper chest, with distinct borders at areas covered by clothing.
It occurs most often in older men who’ve been overexposed to the sun for many years. Topical medications, such as corticosteroids, may help relieve inflammation. Systemic medications (which work throughout the body) may be needed in severe cases.
For both phototoxic and photoallergic reactions, identifying and discontinuing use of the chemical culprit if feasible is the first step in treatment. Applying broad-spectrum sunscreen is essential, but it usually isn’t enough to prevent an eruption.
Your best bet is to avoid the sun, especially between 10 a.m. and 4 p.m., and wear long-sleeved shirts and long pants. Some UV rays can pass through windows, so if you spend a lot of time in the car, consider tinting your windows.
If your reactions are severe, you can try wearing clothing with fabrics that are tightly woven and thick, which offers additional sun protection. You can also shop for specially made garments labeled with a UPF—ultraviolet protection factor—of at least 30.
If sunscreen triggered your reaction, products containing titanium dioxide or zinc oxide might be safe options.
You can treat photosensitive reactions the same as you do a sunburn. For photoallergic reactions, topical steroids can help reduce inflammation. Consult your doctor for severe cases because they may require taking oral steroids for two to three weeks.